I've got the rash big time this week, can anybody say it only lasts a week? please? My doc has given me mometesone cream and zirtec. wife bought me aveeno (oatmeal wash). these help a little, but i'm afraid that the symptoms will be there as long as the rash is. this is infuriating, its everywhere except palms, bottom of feet, privates and face.
You do not say what medications you are on or where you are in treatment, in terms of time. I know Incivek and Ribavirin can both cause rashs. The Incivek rash seems to be the one that is most worrisome to the docs, although that does not mean the Ribavirin rash is not a problem too.
If you are on Incivek and almost done with it or done with it, the rash may clear up once the Incivek is out of your system but that is only if it is due to the Incivek. If it is from Riba, well, you will be on Riba for months.
When you say it is everywhere except the palms, bottom of feet, privates and face, do you mean that you are one total red hive, or is the rash scattered here and there but generalized.
Has your doctor actually seen the rash, or is he prescribing over the phone. Sometimes if they have not seen it, they do not realize how bad it is. If he/she has not seen the rash then he/she needs to see it very, very soon, like tomorrow. The reason I say this is because Incivek can cause a very serious and life threatening rash which becomes systemic.
I had very minor itching and a red bump here and there, mostly on my hands, for about 10 - 11 weeks (up to Dec. 12, maybe before). Then it changed, went to my forearms, and proliferated into big red bumps that all ran together and itched like crazy. Eventually the hydrocortisone cream was doing no good whatsoever and it just got worse. It also went to my thighs, my upper arms, and abdomen and a few spots on my lower legs. I was already taking Benadryl at night and using the hydrocort. cream. Finally (Dec. 23) I got a prescription for fluocinonide ointment which helped. I kept taking the Benadryl (50 mg at night) and added Zyrtec in the am. Now the rash is on my scalp (as well as plenty of other places) and I have a prescription for Clobetesol liquid to put on my scalp and hydroxyzine oral for night time (the itching was/is driving me nuts). So you can see this rash has lasted about 7 weeks and I don't expect it to disappear any time soon. My doc was thinking it was Incivek and would go away once I was off it, but now my doc thinks it is Riba since I have been off Incivek since Dec. 18th.
My point here is that it could go away at some point or it may linger. Your doc should see it if he/she has not seen it to be sure it is not serious (I mean, systemic). If your doc saw it but it got worse since he/she saw it, then he/she needs to see it again. Your doc may have to alter your medications (the ones for the rash and itching) in order to get something that controls the rash and itching. In addition, you may have to be asserive and persistent. I had to be when I first got it. They waited too long to order the fluocinonide ointment. You may need to be seen by a dermatologist. They do have a much better handle on rashes and they prescribe more appropriate meds, I think. It is my derm. doc. that prescribed the clobetesol and the hydroxyzine and also ordered more fluocinonide ointment.
Again, I don't know what drugs you are one (Riba or Incivek or both) and I don't know how bad your rash is. Here are a couple of links to some photos for Incivek rash and Riba rash. (They look the same to me.)
"Rash developed most often during the first 4 weeks, but was reported at any time during telaprevir combination therapy. Rash improved following the completion or discontinuation of telaprevir; however, rashes have taken weeks to completely resolve.
Rash events led to discontinuation of telaprevir alone and telaprevir combination therapy in 6% and 1% of patients, respectively.
Dermatologic side effects have included rash (56%) and pruritus (47%). Severe rash (e.g., generalized rash or rash with vesicles or bullae or ulcerations other than Stevens-Johnson syndrome) has been reported in 4% of patients and may have a prominent eczematous component. Serious skin reactions, including drug rash with eosinophilia and systemic symptoms (DRESS) and Stevens-Johnson syndrome (SJS), have been reported in less than 1% of patients. Presenting signs of DRESS have included rash, fever, facial edema, and evidence of internal organ involvement (e.g., hepatitis, nephritis), with or without eosinophilia. Presenting signs of SJS have included fever, target lesions, and mucosal erosions or ulcerations (e.g., conjunctivae, lips)."
"Seek medical attention right away if any of these SEVERE side effects occur when using Incivek:
Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); change in the amount of urine produced; dark, tarry, or bloody stools; dizziness; fast or irregular heartbeat; feeling cold, especially in the hands or feet; fever, chills, or sore throat; joint pain (especially in the big toe); mouth sores or ulcers; pale skin; rash (with or without itching); red or irritated eyes; red, swollen, blistered, or peeling skin; severe or prolonged nausea or vomiting; shortness of breath; swelling of the face; unusual tiredness or weakness; yellowing of the skin or eyes."
Sorry about the long response, but not knowing what you are on, where you are at in treatment, what the rash looks like, etc. I wanted to offer as much information as possible.
What help me was Dr Bronners pepperment soap ,a pepperment lotion and benadryl. My was really bad between wk 3-5 then it did get better then it came and went. Has not gone away yet, now at wk 13 but it much much better !!
Thanks for the information, very helpful. i'm on the triple treatment, minus the riba right now because of anemia. I had a transfusion week and a half ago, hemoglobin(?) down to 6.2. I'm on procrit 40,000 which will be doubled this week to try to get me to week 12 and no more incivik. Anyway the rash is more concentrated on my forearms, hands, lower legs and feet. its on other parts of my body but not continuous. And it doesnt itch everywhere, only certain spots. oatmeal type body wash helps sooth it, anything with a flavor or smell additive is a definite irritant. talking to the doc today will mention about the systemic part, that was a good idea. Thanks!
Your rash sounds a lot like mine. (Also, it does not sound lke the systemic type which is very severe; not to downplay your symptoms, but I think if it was systemic, it would be a lot worse and blistering, weeping, etc.)
With the itching, mine is like yours. Many red bumps and spots, but they don't all itch. I had to put the fluocinonide ointment on all over the forearm rash (one big red piled up bunch of hives) at first, before it dissipated, but the other areas, after maybe a day or two of fluocinonide oint., morphed into several red bumps/areas that did not itch, and some that did. Now I pick and choose. I feel around with my fingertips until I get the "live' bumps, the ones that itch like crazy (of even at all). That is where I rub on the ointment now. That works, the other areas that are not itchy are okay.
My arms are doing pretty good (the forearms are fine now). The upper arms are still red and bumpy but most of them no longer itch. The thighs are doing well now but my lower legs and ankles have a lot of itchy bumps. Of course, my scalp only recently got itchy bumps, and it is pretty itchy. As I said, the fluocinonide ointment works very, very well and controls the itching. I have decided the Beneadryl was basically doing nothing because any itchy area that I missed with fluocinonide oint. still itched like crazy. The derm. docto put me on hydoxyzine which I started last night and it works very, very well, much, much better than the benadryl. I think my lower led rash looks better this am too and I think the hydroxyzine pill is helping the rash too. In retrospect, I reallu should have been started on hydroxyzine a m onth ago at least, but I did not see the dermatologist until last week. (She ordered the hydroxyzine last Friday when I called about the head itching, but the nurse forgot to call me back so I did not know it until yesterday. That is why I did not start it until yesterday eve. )
Anyway, I am sure the doc can order some stronger meds that actually work. (Otherwise, this could be a long itchy sleepless ride.)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.